Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 48, NWS Springfield, MO

May 23, 2009Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at May 23, 2009, 2:05 PM CDT for Greene County, Missouri. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2009, 2:05 PM CDT (19:05 UTC)
Expired
May 23, 2009, 6:40 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 2 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:39 PM CDTFLASH FLOOD3 Ene Brookline, MOUNCONFIRMED REPORT OF FLOODING ON FARM ROAD 146 ON WILSONS CREEK EAST OF SOUTH CANTON AVE.
May 23, 2:39 PM CDTFLASH FLOOD4 Ene Brookline, MOUNCONFIRMED REPORT OF FLOODING ON FARM ROAD 146 ON WILSONS CREEK EAST OF SOUTH CANTON AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 231905
FFWSGF
MOC077-240100-
/O.NEW.KSGF.FF.W.0048.090523T1905Z-090524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT SAT MAY 23 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 800 PM CDT.

* AT 204 PM CDT...GAUGE READINGS ON LOCAL CREEKS AND STREAMS 
  INDICATE RAPID RISES EARLY THIS AFTERNOON DUE TO SLOW MOVING 
  THUNDERSTORMS ACROSS THE AREA. AREA RAIN GAUGES INDICATE THAT 
  PORTIONS OF SPRINGFIELD RECEIVED NEARLY TWO INCHES OF RAINFALL
  IN LESS THAN AN HOUR EARLIER THIS AFTERNOON. ADDITIONAL 
  THUNDERSTORMS ARE NOW PUSHING INTO EASTERN GREENE COUNTY...WHICH 
  WILL MAKE FLASH FLOODING LIKELY INTO EARLY THIS EVENING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

WILSONS CREEK IN SPRINGFIELD HAS RISEN MORE THAN SEVEN FEET EARLY 
THIS AFTERNOON...WHICH WILL RESULT IN FLASH FLOODING IN LOW POINTS 
ALONG THE CREEK. OTHER STREAMS AND CREEKS ACROSS GREENE COUNTY HAVE 
SHOWN SIMILAR TRENDS DUE TO THESE SLOW MOVING THUNDERSTORMS.

THIS FLASH FLOOD WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD 
ADVISORY THAT WAS IN EFFECT FOR A PORTION OF GREENE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3710 9361 3728 9361 3728 9363 3732 9363
      3742 9363 3742 9307 3727 9308 3727 9306
      3709 9307

$$

SCHAUMANN
1 follow-up statement
000 
WGUS73 KSGF 232340
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT SAT MAY 23 2009

MOC077-232346-
/O.CAN.KSGF.FF.W.0048.000000T0000Z-090524T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
640 PM CDT SAT MAY 23 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GREENE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN THIS AFTERNOON HAS ENDED OVER THE 
WARNED AREA. GAUGE READINGS ON LOCAL STREAMS AND CREEKS INDICATE 
THAT STREAMS AND CREEKS ACROSS THE WARNED AREA HAVE RECEDED OR WERE 
RECEDING....ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3710 9361 3728 9361 3728 9363 3732 9363
      3742 9363 3742 9307 3727 9308 3727 9306
      3709 9307

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 23, 1:14 PM CDT, 51 minutes earlier.

Area forecast discussion, May 23, 1:14 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT SAT MAY 23 2009

...UPDATE TO PUBLIC AND AVIATION...

.UPDATE...

A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY PUSH
NORTHWEST ACROSS THE INTERSTATE 44 CORRIDOR EARLY THIS AFTERNOON.
OTHER THUNDERSTORMS ARE BEGINNING TO DEVELOP ELSEWHERE ACROSS THE
OZARKS AS CONVECTIVE TEMPERATURES ARE BEING REACHED. THE MOST
EFFICIENT OF UPDRAFTS ARE PRODUCING SMALL HAIL. RADAR AND SURFACE
OBSERVATIONS HAVE ALSO INDICATED WEAK DOWNBURST SIGNATURES...WITH
WIND GUSTS GENERALLY BELOW 40 MPH. THE BIGGEST CONCERN NOW AND FOR
THE REMAINDER OF THE AFTERNOON WILL BE THE THREAT FOR HEAVY
RAINFALL AND LOCALIZED FLOODING. THE RECENT STORMS OVER
SPRINGFIELD ARE PRODUCING RAINFALL RATES NEARING TWO INCHES PER
HOUR...WHICH IS CONCERNING GIVEN THE SLOW NORTHWESTWARD DRIFT OF
THE STORMS. WILL BE MONITORING CLOSELY FOR REGENERATION OF STORMS
OVER THE SAME AREAS AS OUTFLOW INTERACTS WITH THE WEAK AMBIENT
HORIZONTAL SHEAR.

SCHAUMANN

&&

.DISCUSSION...

THE FOCUS OF THE FORECAST IS ON CHANCES FOR THUNDERSTORMS THROUGH
THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK.

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW TRACKING NORTHWEST
INTO THE MISSISSIPPI DELTA REGION. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVERNIGHT ACROSS SOUTHERN ARKANSAS ASSOCIATED WITH
DEEPER GULF MOISTURE RETURN. THE UPPER LEVEL LOW WILL CONTINUE TO
TRANSPORT GULF MOISTURE NORTH INTO THE PLAINS AND THE OZARKS WITH
EAST SOUTHEAST FLOW ALOFT. TODAY SCATTERED THUNDERSTORM
DEVELOPMENT WILL FAVOR THE AFTERNOON AND EARLY EVENING HOURS
AIDED BY DAYTIME HEATING WITH A WEAKLY CAPPED ATMOSPHERE.

THE UPPER LEVEL LOW WILL MOVE THROUGH THE LOWER MISSISSIPPI
VALLEY OVER THE HOLIDAY WEEKEND. MODEL CONSENSUS IS FOR THE LOW
TO PROPAGATE THROUGH ARKANSAS SUNDAY AND THEN MIGRATE NORTHEAST
THROUGH MISSOURI MONDAY WITH THE REMNANT LOW PHASING WITH THE
WESTERLIES ACROSS THE MIDWEST TUESDAY AND WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SUNDAY AND MONDAY
AS LIFT INCREASES WITH THE PASSAGE OF THE LOW. SCATTERED SHOWERS
AND THUNDERSTORMS COULD PERSIST SUNDAY NIGHT AND MONDAY AS A
RESULT. MONDAY WILL LIKELY BE THE COOLEST DAY OF THE HOLIDAY
WEEKEND DUE TO WIDESPREAD CLOUD COVER KEEPING HIGH TEMPERATURES
IN THE MID 70S. OTHERWISE...HIGHS NEAR 80 AND LOWS NEAR 60 ARE
ANTICIPATED.

DUE TO LIMITED INSTABILITY AND WEAK SHEAR THE POTENTIAL OF SEVERE
THUNDERSTORMS OVER THE HOLIDAY WEEKEND REMAINS LOW. HOWEVER WITH
PRECIPITABLE WATER VALUES NEAR AN INCH AND A HALF ACROSS THE
REGION...LOCALLY HEAVY RAINFALL COULD POTENTIALLY LEAD TO
LOCALIZED FLASH FLOODING WHERE STRONGER THUNDERSTORM UPDRAFTS
DEVELOP AND WHERE THUNDERSTORMS TRAIN ALONG RESIDUAL OUTFLOW
BOUNDARIES.

SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE INTO THE
MIDDLE OF NEXT WEEK WITH RESIDUAL MOISTURE AND WEAK DISTURBANCES
MOVING THROUGH NORTHWEST FLOW ALOFT. HOWEVER COVERAGE IS EXPECTED
TO BE ISOLATED TO SCATTERED AND PRIMARILY DIURNALLY DRIVEN.

ANGLE

&&

.AVIATION...

THUNDERSTORMS CONTINUE EARLY THIS AFTERNOON IN THE VICINITY OF
KSGF AND ARE APPROACHING KJLN FROM THE EAST. THESE STORMS WILL
REMAIN SCATTERED ACROSS SOUTHWEST MISSOURI FOR THE REMAINDER OF
THIS AFTERNOON AND DIMINISH EARLY THIS EVENING. EXPECT MVFR
CEILINGS AND VISIBILITIES WITH THESE STORMS...WITH BRIEF
REDUCTIONS TO IFR VISIBILITIES. WE MAY THEN SEE SOME LIGHT FOG
DEVELOP LATER TONIGHT WITH MORE STORMS EXPECTED STARTING AROUND
MID MORNING ON SUNDAY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 23, 11:57 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 AM CDT SAT MAY 23 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1157 AM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS. A FEW STRONGER STORMS WILL BE
CAPABLE OF DIME SIZED HAIL AND LOCALIZED WIND GUSTS OF 40 MPH.
HEAVY RAINFALL MAY BRIEFLY PRODUCE FLOODING IN SMALL CREEKS AND
POOR DRAINAGE AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE ANTICIPATED TO BE MORE NUMEROUS SUNDAY AND
MONDAY WITH THE PASSAGE OF LOW PRESSURE THROUGH THE OZARKS. WITH
LIMITED INSTABILITY AND WEAK SHEAR...NO SEVERE STORMS ARE
EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLASH FLOODING DUE TO HIGH RAINFALL RATES FROM SLOW
MOVING THUNDERSTORMS.

THUNDERSTORMS REMAIN POSSIBLE INTO THE MIDDLE OF NEXT WEEK.
COVERAGE WILL BE ISOLATED TO SCATTERED AND PRIMARILY DURING THE
AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, May 23, 11:40 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 AM CDT SAT MAY 23 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             SPRINGFIELD             37.20N  93.29W
05/23/2009  E0.25 INCH       GREENE             MO   NWS EMPLOYEE

            HAIL A LIITTLE BIGGER THAN PEAS WEST SPRINGFIELD. TWO
            REPORTS.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:52 PM CDTAreal Flood AdvisorySGFGreene3 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.